Of course, naloxone is the first line of defense in saving the life of someone having an opioid overdose, but it’s important to remember that it alone may not be sufficient.
Dr. Michael White, of the UConn School of Pharmacy, said the effects of naloxone will often wear off faster than the opioid, so a person who appears to have recovered from an overdose, and started breathing again, may not be out of the woods.
“Whenever you use Naloxone, you have to call 911. Why is it important with Naloxone? Well, let’s say that you use it on a person and it works miraculously, the person comes back, the person is now breathing, everything is going really great. The problem is that the Naloxone is going to wear off over the course of two hours, and a lot of the opioids that people are using last longer than two hours, so you end up having a person who’s doing really well, you end up leaving, and then the person ends up dying,” he said.
Dr. White also stressed that you don’t need to wait for a person to stop breathing before administering naloxone. He said it should be used on overdose victims who are breathing ten or fewer times per minute.
Dr. White said naloxone also now comes in an easy-to-use nasal spray.
“So you take the cap off, put it into one of the nostrils, and just push it into the nose. If, two to three minutes later, the person does not have normal or near-normal breathing, you’ll put it in the other nose, and then you’ll use that product, but in between those two doses, call 911 to make sure that you can get people over,” Dr. White said.
He also said the same principle can apply to using epinephrine pens for life-threatening allergic reactions, so call 911 after administering one, because the effects of the epinephrine may wear off before the allergic reaction subsides, so a person having a reaction could go back to not breathing.